Pennsylvania, 2004

Flood in Pennsylvania, February 7, 2004

February 7, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 6, 9:17 PM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Feb 6, 9:17 PM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
917 PM EST FRI FEB 6 2004

.UPDATE...
CALLS TO EMA OFFICES REVEAL SEVERAL STREAMS STILL OUT OF THEIR BANKS
IN YORK/LANCASTER COUNTIES THIS EVENING. HOWEVER...GAGES NOW SHOWING
MANY APPROACHING CREST. WILL KEEP FLOOD WARNING GOING THRU 3 AM IN
THIS AREA. OTHERWISE...FLOOD WATCH CAN DIE AT 10 PM...AS STEADY RAIN
HAS ENDED.

REGIONAL RADAR LOOP SHOWING AN EXPANDING AREA OF PRECIP ASSOCIATED
WITH VORT MAX RIDING UP THE APPALACHIANS. WITH CAA UNDERWAY...EXPECT
MUCH OF THIS PRECIP TO FALL AS SNOW OVER THE MTNS OF WESTERN AND
CENTRAL PA OVERNIGHT. 18Z ETA SEEMS TO HAVE BETTER HANDLE ON THIS
FEATURE THAN GFS...AND SUGGESTS AN INCH OR TWO OF SNOW...ESPECIALLY
OVER THE OROGRAPHICALLY FAVORED LAUREL HIGHLANDS.

IN THE WAKE OF THIS FEATURE...PRES GRADIENT TIGHTENS ON SATURDAY.
MOIST BLYR COMBINED WITH BRISK UPSLOPING NW FLOW SHOULD PRODUCE
ADDITIONAL LIGHT ACCUMS OVER THE LAUREL HIGHLANDS.

FITZGERALD
&&

.PREV DISCUSSION...

SFC LOW AT 18Z HAS FINALLY EARNED AN ISOBAR NEAR ACY. BIGGEST
PRESSURE FALLS HAVE SHIFTED INTO NEW ENG AHEAD OF THE DEVELOPING SFC
WAVE AND AWAY FROM THE OLD PRIMARY JUST EAST OF L. HURON. FRONT
DANGLING FROM THE PRIMARY EXTENDS DOWN INTO DIXIE JUST ENTERING NWRN
GA. TEMPS IN THE WARM SECTOR DOWN THERE INTO THE 70S. MEANWHILE THE
COOL DAM WEDGE REMAINS STUBBORNLY IN PLACE EAST OF THE APPALACHIANS
WITH LOCAL TEMPS STRUGGLING TO TOP FREEZING. WITH PRECIP CONTINUING
AT A STEADY RATE OVER SERN SXNS...HAVE TO REMAIN CONCERNED FOR ICING
POTENTIAL. HOWEVER IT LOOKS LIKE BIGGEST COLD AIR PUSH WILL OCCUR
LATER TONIGHT AFTER THE BULK OF THE PRECIP HAS TAPERED OFF.

MAIN QUESTION FOR OVERNIGHT WILL BE HOW MUCH PRECIP REDEVELOPS BACK
IN THE COLD AIR. GFS TAKES THE BEST OF THE PRECIP AND SLIDES IT TO
THE COAST WITH THE REDEVELOPING SFC LOW. ETA HAS A RATHER SHARP 700
TROF YET TO APPROACH AND MANAGES TO SQUEEZE OUT A TENTH OR TWO OVER
SRN AREAS AS IT MOVES THRU. GFS ALSO HAS A DECENT TROF BUT FAILS TO
CREATE THE QPF. LEADS TO A DILEMMA DUE TO THE RETURN OF THE COLD AIR
AGREED ON BY THE GUIDANCE. ETA WUD SUGGEST AN INCH OR TWO OF SNOW
OVERNIGHT AS THE AIRMASS COOLS AND PRECIP MOVES IN. GFS SUGGESTS
MORE IN THE WAY OF PRECIP ENDING AS A FEW SNOW SHOWERS. WHILE GFS
AND CAN MODELS SHOW RAPID EXIT OF SIG PRECIP...09Z SREF AND 12Z MM5
BOTH SUGGEST SMALL AMOUNT OF MEASURABLE OVER SRN SXNS NOT AN
OUTRAGEOUS SOLUTION. OTHER THING TO CONSIDER IS WHILE THE GFS MASS
FIELDS PULL BEST PRECIP AWAY...MOS NUMBERS ACTUALLY HAVE RATHER HIGH
OVERNIGHT POPS OVER SRN HALF OF THE CWA. OVERALL DIFFERENCES ARE
MINOR WHEN ALL IS BOILED DOWN. JUST MEANS THE DIFFERENCE BETWEEN CHC
POPS AND POSSIBLY AN INCH OR 2 OF NUISANCE SNOW TO DEAL WITH. AT
THIS TIME HAVE TO LEAN TWD THE HIGHER POPS FOR THE SMALL QPF.

LA CORTE

GENERALLY NW FLOW ON MON...BUT DRY ON THE WHOLE. NEXT CHC SIG PRECIP
FOR THE ENTIRE AREA SOMETIME TUE OR WED...BUT THE PATTERN IS GOING
THROUGH A CHANGE AND MED RANGE MDLS/ENS MEMBERS NOT QUITE READY TO
CENTER IN ON A CONSENSUS SOLN. UPR TROF STILL FCST TO DIG OVER THE
CENTRAL CONUS...AND THIS IS USUALLY A STRONG SIGNAL FOR PRECIP
LOCALLY. WL THEREFORE RIDE THE CONTINUITY AND KEEP (LOW) CHC POPS
BOTH TUE AND WED...AND MENTION R OR S FOR SERN AREAS FROM TUE INTO
WED DAYTIME. NEW DY7 (FRI) LOOKS COLDER THAN NORMS...BUT SFC FLOW
SHUD BE TURNING ANTICYCLONIC AND SLIGHT WAA BEGINNING...SO WL GO DRY
FOR NOW.

DANGELO
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WARNING UNTIL 3 AM FOR YORK AND LANCASTER COUNTIES.
&&
Hazardous weather outlook, Feb 6, 12:43 PM EST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1243 PM EST FRI FEB 6 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061935-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1243 PM EST FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

RAIN WILL TAPER OFF THROUGH THE AFTERNOON AND EVENING HOURS...BUT
LINGER LONGEST OVER THE HARRISBURG AND LANCASTER AREA. MINOR FLOODING
IS STILL A POSSIBILITY THERE INTO THE EVENING HOURS.

THE FREEZING RAIN THREAT HAS DIMINISHED FOR MOST OF THE REGION...AS
SURFACE TEMPERATURES ARE WARMING TO SLIGHTLY ABOVE FREEZING. AGAIN...
ONLY THE LOWER SUSQUEHANNA VALLEY WILL HAVE TO WORRY ABOUT MINOR
ADDITIONAL ACCRETIONS OF ICE THIS AFTERNOON. THE RAIN WILL BE OVER BY
EVENING.

A LIGHT COATING OF SNOW IS POSSIBLE TONIGHT...MAINLY ACROSS THE
LAUREL AND CENTRAL MOUNTAINS...AS THE COLD AIR RETURNS AND A WEAK
UPPER AIR DISTURBANCE TRACKS OVERHEAD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

AN AREA OF LOW PRESSURE WILL FORM ALONG THE CENTRAL GULF COAST
TUESDAY EVENING...AND THEN POSSIBLY MOVE NORTHEAST TOWARD THE MID
ATLANTIC REGION. THIS STORM COULD BRING A PERIOD OF WINTRY WEATHER
ON WEDNESDAY.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS..PLEASE REPORT ICE ACCUMULATIONS AND ANY FLOODING THAT YOU
OBSERVE.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
February 7, 2:45 AM EST to 6:00 AM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy rain and snow melt caused the Conestoga River at Lancaster to exceed its flood stage. The river rose above its flood stage of 11.0 feet at 2:45 EST on Saturday, February 7th, crested at a stage of 11.1 feet at 4:00 EST, then fell back below flood stage at 06:00 EST on the 7th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385687.